Department of Health warned of ‘another thalidomide’

Use of valproate in pregnancy linked to developmental problems in children

Philip Watt,  chairman of the Medical Research Charities Group.   “The Department of Health must ensure that accurate adequate warnings are distributed as quickly as possible.”   Photograph: Alan Betson/The Irish Times

Philip Watt, chairman of the Medical Research Charities Group. “The Department of Health must ensure that accurate adequate warnings are distributed as quickly as possible.”  Photograph: Alan Betson/The Irish Times

 

Patient groups have urged the Department of Health to avoid “another thalidomide” by imposing stricter warnings on a drug commonly used to treat epilepsy, bipolar disorder and migraines.

The European Medicines Agency has also told EU states to strengthen warnings on the use of valproate, following studies linking the drug to developmental problems in 30-40 per cent of children after exposure in the womb. These include delayed walking and talking, reduced IQ and speech difficulties.

Valproate has also been linked to increased level of autism, ADHD and malformations such as cleft palate. Doctors are now advised not to prescribe valproate for epilepsy or bipolar disorder in pregnant women, women who can become pregnant or girls unless other treatments are ineffective or not tolerated. However, women who have been prescribed the drug should not stop taking it without consulting their doctor because of the risk to themselves or to an unborn child from uncontrolled seizures.

The agency’s stance has been welcomed by Epilepsy Ireland, Disability Federation Ireland and three other groups which have come together to lobby the department for a stricter line.

The umbrella group, Fetal Anti-Convulsant Syndrome (Facs) Ireland, has called for an urgent response to prevent more children being born with the severe physical and developmental disabilities associated with the syndrome and to provide help for children with the condition.

“The first priority must be to ensure no more mothers and their babies are impacted by Facs,” said Philip Watt, chairman of the Medical Research Charities Group. “The Department of Health must ensure that accurate adequate warnings are distributed as quickly as possible.”

The issue has been likened to “another thalidomide” because many of the women who took the drug during their pregnancy were unaware of its side effects, he said.

Mr Watt said the forum met the Health Products Regulatory Agency recently and were given assurances this would happen quickly. While some warnings existed about the side effects of valproate, they were inadequate, he said.

The regulatory agency insisted there were already “strong warnings” in product information for patients about the potential for birth defects. It said it would move forward promptly with the proposed strengthening of this information.

The Department of Health said the potentially harmful effects of valproate have been known for years. It said new advice to strengthen warnings on the use of valproate medicines in women and girls has been communicated to doctors and patient organisations by the HPRA, the body responsible issuing safety notices.